Kansas, 2019

Flash Flooding in Kansas, June 6, 2019

June 6, 2019 · NWS ICT · 2 events in 1 county or zone

A slow moving line of convection led to flash flooding across portions of south central Kansas, during the morning hours of June 6th, 2019. Flash flooding was reported in and around Winfield, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$200
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A slow moving line of convection led to flash flooding across portions of south central Kansas, during the morning hours of June 6th, 2019. Flash flooding was reported in and around Winfield, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 6, 5:36 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 5:36 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Thu Jun 6 2019

.SHORT TERM...(Today through Saturday night)
Issued at 317 AM CDT Thu Jun 6 2019

The main challenge in the short term continues to be timing and
areal coverage of the convection.  Current satellite shows the 500mb
low now transiting out of New Mexico and into the Red River Valley.
This progged track will prevent any significant moisture transport
from getting into the region today and Friday. Despite this lack
of significant moisture transport, there is enough attendant
moisture with the upper low to keep the flooding threat in the
forecast. Mid levels have decent CAPE values in the 1500 range and
weak forcing with little or no steering currents. This sets up a
more pulse storm situation with chaotic motion. Due to the slow
motion of these storms, some localized heavy rain and flooding is
possible in low lying areas. This will especially be true in South
Central and Southeast Kansas where PW values are running 140-170%
above normal and the Skew-Ts have a distinct tropical look to
them this afternoon and evening. Additionally, the slow moving
system will keep the clouds in the region will keep the
temperatures down with many areas likely to be a little below
normal for this time of year.

Friday and Saturday, the upper level low will push out to the east
and will allow some clearing.  There will not be much if any CAA
behind the low and temperatures will recover some Friday.  Showers
and thunderstorms will continue to be possible during the day Friday
as the low pressure system moves out of the region.  PW values will
drop off a good amount for Friday.  This will help reduce the
flooding risk for Friday afternoon and evening however, steering
flow is still weak so some localized flooding can't be ruled out.
Saturday, southerly flow will return to the western areas of the CWA
and will allow temperatures to recover a little more toward normal
and the precipitation chances will diminish some as well.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 317 AM CDT Thu Jun 6 2019

The extended range starts out a little active for Sunday as the next
frontal system will encroach on the region.  This front is rather
strong and is likely to produce some showers and thunderstorms west
of I-135 Sunday afternoon and evening.  Moisture transport ahead of
the front is decent but does not have enough time to bring enough
moisture into the region to perpetuate a significant rain event
across the eastern half of the CWA but an isolated shower or
thunderstorm cannot be ruled out.  A strong high pressure system
will be pushing into the region Sunday evening and Monday which will
bring temperatures down significantly and are likely to be well
below normal for the start of next week.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 634 AM CDT Thu Jun 6 2019

Abundant low level moisture and a slow moving upper level low moving
across OK will lead to off and on widely scattered TSRA developing
across the area today.  Think the TSRA will become most numerous for
the afternoon hours, so went with -SHRA and VCTS for most locations
for the afternoon hours.  Pulse type nature, and very erratic
movement will lead to timing or location of the storms being
difficult.  So will go VCTS or VCSH in most of the tafs until the
evening hours. The upper low will make slow progress into ern OK
this evening, which will end the SHRA threat from west to the east,
ending in central KS by this evening.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  64  82  63 /  60  40  20   0
Hutchinson      80  61  82  62 /  60  40  10   0
Newton          81  63  80  62 /  60  40  20   0
ElDorado        81  63  80  63 /  60  40  20   0
Winfield-KWLD   80  63  81  62 /  70  50  20   0
Russell         82  60  83  60 /  50  20  10   0
Great Bend      81  60  82  60 /  50  20   0   0
Salina          82  62  83  62 /  60  20  10   0
McPherson       81  61  82  61 /  60  40  10   0
Coffeyville     81  65  82  64 /  60  60  30   0
Chanute         82  64  81  63 /  60  50  30  10
Iola            82  64  81  63 /  60  50  30  10
Parsons-KPPF    82  64  82  63 /  60  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ069>072-082-083-
091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...Ketcham
Hazardous weather outlook, Jun 6, 3:19 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 AM CDT Thu Jun 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 AM CDT Thu Jun 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through much of the
day today and tonight. Most of these storms are expected to be slow
moving and could produce persistent heavy rain. Flash flooding is
possible, especially along and south of a line from Kingman to
Valley Center to Madison. A flash flood watch has been issued, see
the bulletin for details.

Areas to the north of this line are expected have scattered showers
and thunderstorms as well but storms are not expected to produce
flooding rains. A few strong storms with small hail and 50 mph winds
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for thunderstorms will linger on Friday for locations
mainly east of the Kansas turnpike. Some of these storms could be
locally strong with very heavy rainfall. Some localized flooding is
possible.

Showers and thunderstorms will again become possible, mainly west of
the turnpike Saturday night and Sunday. Some of these storms could
be locally strong with small hail and 50 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 6, 7:43 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     HEAVY RAIN       STROTHER FIELD AIRPORT  37.16N 97.03W
06/06/2019  M3.64 INCH       COWLEY             KS   ASOS

            ASOS AT STROTHER FIELD AIPORT MEASURED RAINFALL REPORT IN
            ONE HOUR AND 26 MINUTES.

&&

CDJ

The radar

The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cowley

When
June 6, 8:16 AM CST to 10:16 AM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt to 0.68 mi ENE of Winfield Arpt
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.160, -97.030

Emergency management reported flash flooding occurring at Strother Field. Estimates from photos showed cars sitting submerged in about one foot of water in the parking lot.

Flash Flood, Cowley

When
June 6, 8:38 AM CST to 10:38 AM CST
Where
Cowley County, 1.49 mi NNE of Winfield to 1.46 mi NW of Winfield
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.270, -96.970

Street flooding was reported in Winfield. City had to barricade roads due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840209, 840210.